Oklahoma, 2008

Flash Flooding in Oklahoma, August 18, 2008

August 18, 2008 · NWS AMA · 3 events in 1 county or zone

Thunderstorms producing very heavy rainfall moved across the eastern Oklahoma Panhandle during the afternoon and evening hours resulting in flash flooding. however a vehicle had been washed off the road by the high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms producing very heavy rainfall moved across the eastern Oklahoma Panhandle during the afternoon and evening hours resulting in flash flooding. No injuries were reported...however a vehicle had been washed off the road by the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 11:34 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 18, 11:34 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1234 PM CDT MON AUG 18 2008

.AVIATION...
AN UPPER LOW OVER THE OKLAHOMA PANHANDLE WILL MOVE VERY SLOWLY SOUTH
AND SOUTHEAST INTO SOUTHWESTERN OK/NORTHWESTERN TX NEAR THE RED RIVER
VALLEY BY MIDDAY TUESDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS ALL THREE TAF SITES THIS AFTERNOON
AND TONIGHT INTO TUESDAY MORNING. IFR TO MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR THE PRECIP WHILE GENERALLY VFR CONDITIONS CAN BE
EXPECTED OUTSIDE OF THE CONVECTION. NORTHEAST TO EAST WINDS 5 TO 15
KNOTS WILL PREVAIL THROUGH TUESDAY MORNING.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT MON AUG 18 2008/

AVIATION...
UPPER LEVEL LOW CURRENTLY SITTING OVER SOUTHEAST COLORADO AND WILL
MOVE SLOWLY SOUTH THROUGH THE DAY. KEPT PRECIP IN MOST OF THE TAF
PERIOD WITH SOME THUNDER MENTIONED IN THE AFTERNOON HOURS. MVFR TO
CIGS ANTICIPATED THROUGH THE NEXT 24 HOURS AS WELL WITH SOME BREAKS
IN THE CLOUDS POSSIBLE THIS AFTERNOON. WINDS WILL GENERALLY REMAIN
OUT OF THE EAST TO SOUTHEAST IN THE 5 TO 10 KNOT RANGE.

PREV DISCUSSION... /ISSUED 308 AM CDT MON AUG 18 2008/

DISCUSSION...
UPPER LEVEL LOW WAS APPROACHING THE WESTERN OKLAHOMA PANHANDLE EARLY
THIS MORNING. THIS UPPER LOW WHICH HAS BEEN RESPONSIBLE FOR OUR
RECENT HEAVY RAINS IS EXPECTED TO SLOWLY DRIFT SOUTH SOUTHEAST ACROSS
THE TEXAS PANHANDLE THROUGH EARLY TUESDAY MORNING. THE BEST LIFT
APPEARS TO BE ACROSS THE NORTHEAST HALF OF THE CWA IN THE NORTHEAST
QUAD OF THE LOW AS IT MOVES SOUTH SOUTHEAST. HOWEVER...THUNDERSTORMS
WILL STILL BE POSSIBLE FURTHER TO THE WEST UNDER THE CORE OF THE
UPPER LOW. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH IN TIME TO
12Z TUESDAY MORNING. ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE
TO THE WEST OF THE UPPER LOW ACROSS THE MOUNTAINS...WHICH
THE NORTHWEST FLOW AROUND THE LOW MAY ALSO HELP TO DRAG THOSE STORMS
TOWARD THE AREA AS WELL. EVEN IF THE RAIN DOES NOT GET AS HEAVY
ACROSS THE WESTERN CWA...THE RUNOFF COULD STILL CAUSE SOME FLOODING
PROBLEMS GIVEN THE SATURATED SOILS THERE. WILL CONTINUE WITH POPS IN
THE FORECAST THROUGH WEDNESDAY AS UPPER LOW LINGERS JUST TO OUR
SOUTHEAST AND MOISTURE STICKS AROUND.

THEN THE PANHANDLES MAY HAVE A BRIEF DRY SPELL BEFORE THE NEXT UPPER
LEVEL SYSTEM TO OUR NORTH DRIVES A COLD FRONT INTO OUR AREA FRIDAY
NIGHT INTO SATURDAY. THIS FRONT WILL PROBABLY HAVE ENOUGH LIFT WITH
IT TO HELP SPARK SOME THUNDERSTORMS...SO WILL CONTINUE WITH THE IDEA
OF POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

UPPER FLOW BECOMES WEAK BY THE SECOND HALF OF THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS OVER. THIS SHOULD ALSO KEEP THE
CHANCES OF RAIN DOWN.

FIRE WEATHER...
LIGHTNING FROM THUNDERSTORMS WILL BE THE MAIN FIRE WEATHER
THREAT FOR THIS FORECAST. OTHERWISE...RELATIVE HUMIDITIES WILL STAY
FAIRLY HIGH AND WINDS WILL REMAIN FAIRLY LIGHT.

HYDROLOGY...
THE CANADIAN RIVER AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS
EXPECTED TO GO ABOVE FLOOD STAGE TODAY. SEE THE LATEST FLOOD
STATEMENT FROM THE NATIONAL WEATHER SERVICE IN AMARILLO FOR
DETAILS. RAINFALL AMOUNTS OF 2 TO 6 INCHES HAS FALLEN ACROSS THE
CANADIAN RIVER BASIN UPSTREAM OF LAKE MEREDITH THE PAST FEW DAYS.
THIS RUNOFF IS EXPECTED MOVE INTO THE CANADIAN AND CAUSE SOME
FLOODING ISSUES. IF WE GET MORE HEAVY RAIN TODAY OR TONIGHT...THIS
COULD PUSH THE FORECAST CREST OF 7.9 FEET EVEN HIGHER. THE FLOOD
STAGE AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS 7.0 FEET. SO
STAY TUNED.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Aug 18, 12:00 PM CST, 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT TUESDAY.

THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE
STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

SCHNEIDER

The radar

The Dodge City radar (KDDC), 143 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
August 18, 12:27 PM CST to 2:00 PM CST
Where
Beaver County, 4.61 mi SSW of Elmwood to 4.06 mi SSW of Elmwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.564, -100.565

A trained spotter reported that water is three to four feet deep flowing across county roads. A suburban was washed off the road. No injuries were reported. The Beaver County Emergency Manager reported that several low lying areas of county roads were completely covered with three to four feet of water. Also...some bridges had become inundated from local streams.

Flash Flood, Beaver

When
August 18, 4:17 PM CST to 6:00 PM CST
Where
Beaver County, 9.63 mi WSW of Logan to 10.21 mi WSW of Logan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.500, -100.370

The Beaver County Emergency Manager reported five feet of water over a bridge in southern Beaver County or southeast of Elmwood. No damage or injuries were reported.

Flash Flood, Beaver

When
August 18, 5:00 PM CST to 7:00 PM CST
Where
Beaver County, 5 mi E of Elmwood to 7.38 mi SE of Elmwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.620, -100.430

The Beaver County Emergency Manager reported flash flooding on County Road 145 with water approximately one foot deep on the side of the road. Widespread flash flooding continues across southern Beaver County. No damage or injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132361, 132372, 132381.